Washington, 2005

Heavy Snow in Washington, January 7 to 8, 2005

January 7 to 8, 2005 · NWS PDT · 1 event in 1 county or zone

Heavy snow fell across the Lower Columbia Basin of Washington. Six inches of snow fell two miles southwest of Richland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Heavy snow fell across the Lower Columbia Basin of Washington. Six inches of snow fell two miles southwest of Richland. West Richland police were forced to close Bombing Range Road and 45th Avenue for more than an hour to spread de-icer on the road as cars were sliding off the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 7, 2:15 PM PST, 2 hours 21 minutes earlier.

Area forecast discussion, Jan 7, 2:15 PM PST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
215 PM PST FRI JAN 7 2005

.SHORT TERM...UPPER LEVEL FLOW HAS TURNED MORE SOUTHERLY TODAY AS
THE UPPER LEVEL LOW SETTLES IN OFF THE NORTHWEST COAST. REMNANTS OF
THE CALIFORNIA SYSTEM NOW SPREADING INTO THE SOUTHERN FORECAST AREA
INCREASING SNOW THERE THROUGH EARLY TONIGHT THEN TAPERING OFF LATE.
WILL ALSO SEE CONTINUED INSTABILITY SHOWERS MOVE IN BEHIND THE THE
SYSTEM AS ANOTHER SHORTWAVE ROUNDS THE BOTTOM OF THE UPPER LEVEL LOW
OVERNIGHT. EAST SLOPES OF THE WASHINGTON CASCADES WILL CONTINUE TO
RECEIVE STEADY LIGHT SNOW IN PERSISTENT UPSLOPE CONDITIONS OVERNIGHT
ALSO DECREASING LATE TONIGHT OR EARLY SATURDAY. WILL CONTINUE ALL
ADVISORIES AND WARININGS THROUGH TONIGHT BUT DOWNGRADE THE JOHN DAY
WARNING TO AN ADVISORY. OTHER CONCERN TONIGHT WILL BE WINDY
CONDITIONS OVER EASTERN OREGON GENERATING BLOWING SNOW AS SURFACE
LOW TRACKS THROUGH TH REGION. WITH THE UPPER LEVEL LOW REMAINING OFF
THE COAST THROUGH SUNDAY LOOKS LIKE NEXT 2 DAYS WILL SEE PERIODS OF
PRECIPITATION MAINLY ACROSS THE SOUTHERN FORECAST AREA AND OREGON
CASCADES. WILL NEED TO WATCH FOR PERIODS OF ENHANCED PRECIPITATION
AS SYSTEMS ROTATE AROUND THE LOW BUT DONT SEE ANY NEED TO HIGHLIGHT
ANY PERIODS OTHER THAN TONIGHT.   JS

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...AN UNSETTLED
PATTERN WILL CONTINUE THROUGH THE LONG TERM.  A STRONG ARCTIC FRONT
IS NO LONGER EXPECTED TO IMPACT THE AREA...HOWEVER...MODIFIED ARCTIC
AIR IS EXPECTED TO MOVE SOUTHWARD INTO THE COLUMBIA BASIN STARTING
TUESDAY NIGHT.  PRIOR TO THAT...SUNDAY NIGHT AND MONDAY SOUTHWEST
FLOW AHEAD OF A PACIFIC SYSTEM WILL PROVIDE A THREAT OF
PRECIPITATION.  THIS SYSTEM IS EXPECTED TO CROSS THE PACIFIC
NORTHWEST MONDAY NIGHT OR SO.  THEN BY TUESDAY NIGHT A RIDGE OF HIGH
PRESSURE IS EXPECTED TO DEVELOP OVER THE EAST PACIFIC WHICH WILL
USHER IN NORTH-NORTHWEST FLOW AND BRING THE COOLER AIR SOUTHWARD.
THIS COOL NORTHWEST FLOW IS EXPECTED THROUGH NEXT WEEK SO
TEMPERATURES AND SNOW LEVELS WILL REMAIN LOW.  WEATHER DISTURBANCES
IN THE NORTHWEST FLOW WILL ALSO PROVIDE CHANCES FOR PRECIPITATION AT
TIMES.  80

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 034 040 034 037 / 050 040 040 020
WALLA WALLA         032 040 033 037 / 050 040 040 020
TRI-CITIES          029 034 030 035 / 060 040 030 020
YAKIMA              028 032 025 032 / 100 060 040 020
HERMISTON           031 036 031 036 / 050 040 030 020
ELLENSBURG          025 031 022 031 / 100 060 050 030
REDMOND             029 035 027 034 / 070 050 050 040
LA GRANDE           029 033 029 036 / 060 050 040 030
JOHN DAY            030 034 030 034 / 090 050 050 040
THE DALLES          031 038 030 036 / 070 060 050 020
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY FOR THE EASTERN COLUMBIA RIVER GORGE AND JOHN DAY
     VALLEY THROUGH 4 AM SATURDAY MORNING (ZONE 41 AND 47).
  ...HEAVY SNOW WARNING FOR CENTRAL OREGON AND THE OCHOCO-JOHN DAY
     HIGHLANDS FROM THROUGH 4 AM SATURDAY MORNING (ZONES 43, 47 AND
     48).
WA...HEAVY SNOW WARNING FOR THE KITTITAS VALLEY AND YAKIMA VALLEY
     THROUGH 4 AM SATURDAY MORNING (ZONE 26 AND 27).
  ...SNOW ADVISORY FOR THE EAST SLOPES OF THE SOUTHERN WASHINGTON
     CASCADES AND THE EASTERN COLUMBIA RIVER GORGE THROUGH 4 AM
     SATURDAY MORNING (ZONE 24 AND 25).
&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
91
Hazardous weather outlook, Jan 7, 4:52 AM PST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
452 AM PST FRI JAN 7 2005

ORZ041>050-WAZ024>030-081300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
452 AM PST FRI JAN 7 2005

RE-TRANSMITTED

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE SOUTHERN
     CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, EASTERN COLUMBIA RIVER
     GORGE (OR), CENTRAL OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A STRONG PACIFIC STORM WILL PUSH MOISTURE INTO THE REGION TODAY AND
TONIGHT. THIS COMBINED WITH AN EASTERLY UP SLOPE FLOW AGAINST THE
OREGON AND WASHINGTON CASCADES AND ABUNDANT MOISTURE WILL CREATE
AREAS OF MODERATE TO HEAVY SNOW ALONG AND JUST EAST OF THE CASCADE
RANGE. NUMEROUS SNOW ADVISORIES AND HEAVY SNOW WARNINGS ARE IN
EFFECT THROUGH TONIGHT. PLEASE SEE PRODUCT PDXWSWPDT WWUS46 KPDT
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE LOW PRESSURE SYSTEM THAT IS BRINGING THE SNOW TO MUCH OF THE OF
THE FORECAST AREA TODAY AND TONIGHT WILL MOVE OUT OF THE AREA BY
LATE SATURDAY AND BE REPLACED BY A DRIER NORTHWEST FLOW ALOFT. THIS
WILL BRING COOL BUT DRY WEATHER TO THE REGION THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Lower Columbia Basin

When
January 7, 4:36 PM PST to January 8, 1:01 AM PST
Where
Lower Columbia Basin forecast zone
Reported by
AIRPLANE PILOT
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434176.